Heavy Snow, Emmet
- When
- December 24, 3:00 PM EST to December 25, 6:00 AM EST
- Where
- Emmet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
More heavy lake effect snow. This time, with a west wind, the hardest hit area was far northern Lower Michigan.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
More heavy lake effect snow. This time, with a west wind, the hardest hit area was far northern Lower Michigan. Six to ten inches of snow fell, with the highest amounts near Petoskey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 24, 12:15 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1215 PM EST FRI DEC 24 2004
.SHORT TERM...WITH MEAN SURFACE-850 MB FLOW HAVING VEERED TO ABOUT
260 DEGREES A HEAVY LAKE EFFECT SNOW BAND HAS FOCUSED ITSELF FROM
NEAR PETOSKEY EASTWARD INTO WEST CENTRAL CHEBOYGAN COUNTY. THIS BAND
HAS A VERY LONG FETCH LENGTH FROM GREEN BAY ACROSS LAKE MICHIGAN WITH
CONVERGENCE INTO LITTLE TRAVERSE BAY. SPOTTER REPORTS AS OF LATE
MORNING INDICATED THAT 4 TO 5 INCHES OF SNOW HAD FALLEN OVER THE
LAST SEVERAL HOURS. WITH WINDS BEING LOCKED IN THIS AFTERNOON THERE
IS THE POTENTIAL FOR A FEW MORE INCHES OF SNOW. THEREFORE HAVE
UPGRADED THE ADVISORIES FOR EMMET AND CHEBOYGAN COUNTIES TO A
WARNING (THIS WARNING CONTINUES INTO TONIGHT AS WELL).
MEANWHILE...THE ADVISORY FOR CHARLEVOIX COUNTY IS STILL IN GOOD
SHAPE WITH HEAVIER SNOW SHOWERS REMAINING TO THE NORTH. THE LAKE
VORTEX ALONG THE LUCE COUNTY SHORELINE STALLED EARLIER THIS MORNING
AND IS BEGINNING TO WEAKEN WHILE MOVING INLAND. SOME SNOW SHOWER
ACTIVITY IS POSSIBLE ACROSS WESTERN MACKINAC COUNTY EARLY THIS
AFTERNOON BEFORE THIS MESO FEATURE LIKELY FIZZLES. LASTLY...SATELLITE
LOOPS AND SURFACE OBSERVATIONS INDICATE PARTLY TO MOSTLY SUNNY AND
COLD CONDITIONS ACROSS MUCH OF THE REMAINDER OF THE FORECAST AREA.
THE UPDATE IS ALREADY OUT AND IT ADDRESSES ALL THE ABOVE ISSUES.
SULLIVAN
&&
.PREV DISCUSSION ISSUED 452 AM DEC 24
LONG TERM...HEIGHTS ALOFT WILL BEGIN A SLOW RECOVERY AFTER TODAY AS
THE MEAN LONGWAVE TROF PROGRESSES NE. HOWEVER...THE PROCESS WILL BE
SLOWED BY A SHORTWAVE DROPPING SE INTO THE NORTHERN LAKES DURING THE
WEEKEND. AN ASSOCIATED WEAK SURFACE LOW WILL CROSS THE CENTRAL LAKE
(JUST TO OUR SOUTH). LOW LEVEL SW FLOW/WARM ADVECTION WILL OCCUR
AHEAD OF THIS FEATURE...THOUGH NOWHERE NEAR ENOUGH TO END LAKE
EFFECT SNOW (LES) THREAT. AND WEAK COLD ADVECTION WILL RESUME IN THE
WAKE OF THIS LOW FOR SUNDAY. THE MAIN PROBLEMS THIS MORNING ARE
SNOW...SNOW...AND SNOW.
MODELS...ETA MORE AMPLIFIED WITH A SHORTWAVE DROPPING INTO THE
REGION SAT NIGHT/SUNDAY. WILL LEAN THIS WAY FOR THE SAME REASON I
PREFERRED THE GFS YESTERDAY...SYSTEM DROPPING IN FROM THE NORTH TEND
TO BE MORE VIGOROUS THAN ADVERTISED.
TONIGHT...AS WEAK SURFACE RIDGING DEVELOPS TOWARD THE EASTERN
LAKES...1000-850MB WINDS WILL BACK SLIGHTLY TOWARD THE WSW IN THE
EVENING. NO SYNOPTIC MOISTURE/LIFT IN THE EVENING...SO PURE LES WILL
BE CONFINED TO THE MOST FAVORED LOCALES...FROM NORTHERN LEELANAU NE
THRU THE STRAITS REGION AND ON TOWARD DRUMMOND. THE SAME AREAS WILL
BE FAVORED OVERNIGHT...BUT WITH INCREASING MID LEVEL MOISTURE VERY
LATE A FLARE-UP IS POSSIBLE (BY 09Z ETA SOUNDING OVER NORTHERN LAKE
MI IS APPROACHING SATURATION UP THRU 550MB). WILL EXPAND POPS A
LITTLE FURTHER SOUTH OVERNIGHT TOWARD CAD/MBL. ANTICIPATE AN
ADVISORY-TYPE SNOWFALL IN EMMET/CHEBOYGAN COUNTIES (2-5 NORTH OF
M-68)...AND SOMETHING CLOSE TO THAT IN ST IGNACE/BOIS BLANC ISLAND
AND PERHAPS DRUMMOND ISLAND. AWAY FROM THE LAKE EFFECT AREAS...A
MAINLY CLEAR EVENING WILL GIVE WAY TO INCREASING MID/HIGH CLOUDS...
BUT NOT FAST ENOUGH BEFORE SUB-ZERO MIN TEMPS ARE SEEN IN MOST
PLACES.
CHRISTMAS DAY...SURFACE LOW WILL MOVE EAST ACROSS WI TOWARD W CENTRAL
LOWER MI...AS A PAIR OF SHORTWAVES DROP SOUTHWARD TOWARD NORTHERN
SUPERIOR. 1000-850MB FLOW WILL RAPIDLY BACK TO THE SSW EARLY...WITH
RESULTING WARM ADVECTION BOOSTING 850MB TEMPS TO THE BALMY RANGE OF
-15 TO -17C. SYSTEM WILL FEATURE PERSISTENT BUT WEAK ISENTROPIC
ASCENT (280K). AIRMASS IS MOIST IN A RELATIVE SENSE...BUT TOO COLD
TO HOLD A LOT OF MOISTURE IN AN ABSOLUTE SENSE (SPECIFIC HUMIDITIES
AROUND 700MB STRUGGLE TO REACH 1G/KG). MODEL SOUNDINGS SHOW ALMOST
NO PART OF OUR SOUNDINGS WARMER THAN -15C...SO SNOWFLAKE GROWTH WILL
BE LIMITED IN MOST LOCALES. THE RESULT WILL BE A GENERAL LIGHT...DRY
SNOW WITH SMALL FLAKES AND MINIMAL ACCUMS.
THE POTENTIAL EXCEPTION TO THIS IS IN LAKE ENHANCEMENT AREAS...WHERE
LOW LEVEL INSTABILITY AND WARMER SOUNDINGS IN THE LOWER LEVELS WOULD
SUPPORT MUCH HEAVIER SNOW. THANKFULLY...THE SSW WIND DIRECTION
DOESN/T OFFER MUCH POTENTIAL FOR US UNDER NORMAL CIRCUMSTANCES...
EXCEPT FOR FAR WESTERN MACKINAC COUNTY (W OF NAUBINWAY). THE PROBLEM
IS THAT THE ETA DEVELOPS A BAND OF MODERATE TO HEAVY SNOW ALONG THE
LAKE MI SHORELINE FROM N OF MUSKEGON UP TO THE SLEEPING BEAR
DUNES...WITH QPF AROUND A THIRD OF AN INCH. THIS LOOKS UNREALISTIC
GIVEN THE ETA/S SUSPECT MSLP PATTERN (JUMPING THE SURFACE LOW TO
LAKE MI AND THEN HOLDING IT THERE). BUT THIS WILL NEED TO BE WATCHED
CLOSELY. FOR NOW...WILL HAVE SNOW LIKELY IN MOST AREAS (AROUND AN
INCH OF ACCUMS)...EXCEPT CATEGORICAL IN WESTERN MACKINAC (2-5
INCHES) AND W OF M-37 IN NW LOWER MI (1-3 INCHES).
SATURDAY NIGHT...DRYING WILL PROCEED FROM NW TO SE AS THE UPPER TROF
MOVES INTO THE FORECAST AREA. WINDS WILL VEER NORTHERLY WEST OF I-75
IN THE EVENING...AND EAST OF THERE OVERNIGHT. THE RESUMPTION OF
NORTH FLOW BEFORE THE DEEPER MOISTURE DEPARTS WILL BRING A BRIEF
WINDOW FOR LAKE ENHANCED SNOW TO THE LAKE MI SHORELINE OF NW LOWER
AND TO WESTERN CHIPPEWA COUNTY (LOCALLY AN INCH OR TWO OR ACCUMS IN
THESE PLACES)...AND WILL HAVE LIKELY POPS THERE. CHANCY POPS IN
ORDER FOR THE REST OF NORTHERN MI.
SUNDAY...COLD DRY HIGH PRESSURE TO OUR NORTH WILL BE THE DOMINANT
FEATURE...WITH LOW LEVEL WINDS VEERING FROM N TO NE. AIRMASS IS COLD
(OF COURSE) BUT VERY DRY. WILL HAVE SMALL CHANCE OF SNOW SHOWERS
NEAR THE GREAT LAKES SHORELINES IN NORTHERN LOWER...AND IN FAR WEST
CHIP/MACK COUNTIES. WILL TRY TO GET AWAY WITH A DRY DAY IN FAR
EASTERN UPPER MI...AND THE SOUTH CENTRAL ZONES (GRAYLING/HTL). STILL
CHILLY THOUGH...MAX TEMPS IN THE TEENS TO AROUND 20.
NO CHANGES TO LATER PERIODS. 00Z GFS STILL SHOWS AN UPPER LOW
DIVING SOUTH ALONG THE WEST COAST...WITH A RESULTING TENDENCY
TOWARD RIDGING AND WARMER TEMPS IN THE CENTRAL/EASTERN US. ABOVE
CLIMO READINGS WILL ARRIVE AROUND TUESDAY...AND STICK WITH US THRU
THE WEEK.
ZOLTOWSKI
&&
.APX...LAKE EFFECT SNOW WARNING THROUGH TONIGHT...
MIZ016-017.
LAKE EFFECT SNOW ADVISORY THROUGH TONIGHT...MIZ019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 500 AM EST FRI DEC 24 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-251100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 500 AM EST FRI DEC 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING LAKE EFFECT SNOW WILL OCCUR IN THE SNOWBELTS OF FAR NORTHWEST LOWER MICHIGAN. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430339, 5430338, 5430340.